Traveler’s diarrhea (TD) is the most common illness in people traveling from resource-advantaged countries to resource-limited regions of the globe. Approximately 50% of these types of travelers will contract diarrhea.
I knew of a group of infectious disease experts traveling to India together – presumably well-versed in how to avoid such things – and one-half of the group developed it.
I have many patients sending me electronic messages asking me for their standard 3-day ciprofloxacin prescriptions, “just in case.” I am guilty of having provided this, along with warnings that we could make matters worse by giving them Clostridium difficile colitis. Antibiotics may also increase the risk for post-TD irritable bowel syndrome, which can occur in up to 15% of patients.
Mild TD is defined as passage of one or two unformed stools in 24 hours without nausea, vomiting, abdominal pain, fever, or blood in stools. What is the evidence for the effectiveness of antibiotics, compared with other interventions such as loperamide, for mild TD?
Tinja Lääveri, MD, of the University of Helsinki, and colleagues conducted a systematic review on the efficacy and safety of loperamide for TD (Travel Med Infect Dis. 2016 Jul-Aug;14:299-312). Fifteen articles were retrieved.
Loperamide was observed to be noninferior to antibiotics for the treatment of TD. In one study, loperamide was observed to be superior to bismuth, which is commonly recommended to prevent TD. Adverse events with loperamide occurred predominantly among patients with bloody diarrhea.
The authors remind us that loperamide is different from antimotility agents such as diphenoxylate with atropine, as loperamide has an antisecretory effect at lower doses and decreases motility only at higher doses.
If you subscribe to the idea that diarrhea helps rid the body of toxins, be reminded that secretory diarrhea is exploited by the organism to spread the infestation to as many humans as possible.
The recommended regimen for loperamide is a 4-mg loading dose, followed by 2 mg after every episode of diarrhea. Tell your patients not to use loperamide if they are having fever or bloody diarrhea, or if you suspect they could have C. difficile colitis (that is, recent antibiotics or other risk factors).
Dr. Ebbert is professor of medicine, a general internist at the Mayo Clinic in Rochester, Minn., and a diplomate of the American Board of Addiction Medicine. The opinions expressed are those of the author and do not necessarily represent the views and opinions of the Mayo Clinic. The opinions expressed in this article should not be used to diagnose or treat any medical condition, nor should they be used as a substitute for medical advice from a qualified, board-certified practicing clinician. Dr. Ebbert has no relevant financial disclosures about this article.